OSA's Digital Library

Journal of Lightwave Technology

Journal of Lightwave Technology

| A JOINT IEEE/OSA PUBLICATION

  • Vol. 29, Iss. 6 — Mar. 15, 2011
  • pp: 905–911

Pseudo-Hermitian Hamiltonian Formalism of Electromagnetic Wave Propagation in a Dielectric Medium—Application to the Nonorthogonal Coupled-Mode Theory

Guanghao Zhu

Journal of Lightwave Technology, Vol. 29, Issue 6, pp. 905-911 (2011)


View Full Text Article

Acrobat PDF (155 KB)





Browse Journals / Lookup Meetings

Browse by Journal and Year


   


Lookup Conference Papers

Close Browse Journals / Lookup Meetings

Article Tools

Share
Citations
  • Export Citation/Save Click for help

Abstract

We develop a generalized formalism for describing the propagation of an electromagnetic wave along the z-direction of a dielectric medium. The derivation is achieved by casting the 2-D transverse part of the Maxwell equations in a Schrodinger-like form whose Hamiltonian is identified to be pseudo-Hermitian. The developed formalism is combined with the variational principle to derive a set of nonorthogonal coupled-mode theory which is slightly different from that derived using the same variational principle but with the 3-D Maxwell equations. By showing that the 3-D variational approach suffers from a mode-expansion incompatibility issue that is absent in our 2-D case, we conclude that our nonorthogonal coupled-mode theory is more rigorous. Owing to the complexity of the second-order error of the propagation constant as revealed by further analysis, it is found that our nonorthogonal coupled-mode theory may not necessarily be more accurate in practice. The developed pseudo-Hermitian formalism may provide a good framework for the analysis and design of various integrated optical devices.

© 2011 IEEE

Citation
Guanghao Zhu, "Pseudo-Hermitian Hamiltonian Formalism of Electromagnetic Wave Propagation in a Dielectric Medium—Application to the Nonorthogonal Coupled-Mode Theory," J. Lightwave Technol. 29, 905-911 (2011)
http://www.opticsinfobase.org/jlt/abstract.cfm?URI=jlt-29-6-905

You do not have subscription access to this journal. Citation lists with outbound citation links are available to subscribers only. You may subscribe either as an OSA member, or as an authorized user of your institution.

Contact your librarian or system administrator
or
Log in to access OSA Member Subscription

You do not have subscription access to this journal. Cited by links are available to subscribers only. You may subscribe either as an OSA member, or as an authorized user of your institution.

Contact your librarian or system administrator
or
Log in to access OSA Member Subscription

« Previous Article  |  Next Article »

OSA is a member of CrossRef.

CrossCheck Deposited